Preventing Ritalin Overdose

Preventing Ritalin Overdose

Ritalin is the trade name for methylphenidate which is the most commonly prescribed medication for the treatment of attention deficit hyperactivity disorder (ADHD). Children who demonstrate what is perceived to be abnormally high levels of activity without being diagnosed as having ADHD are also prescribed this medication. Ritalin is also prescribed for treating narcolepsy. Ritalin has been praised by doctors, parents, teachers and other people who interact with hyperactive children because of its calming effect and the ability it gives a child to focus. Although Ritalin works to calm children with ADHD, the drug is a stimulant. While research funded by the National Institute of Mental Health (NIMH) indicates that the potential for addiction to Ritalin is extremely limited if taken as prescribed, when abused or misused Ritalin addiction can occur.

What Causes a Ritalin Overdose?

An overdose occurs as a result of accidental overuse or intentional misuse. Accidental overdoses result from the following:

  • A person taking more of the drug than prescribed in the hopes of increasing the benefits
  • A young child who sees something that has the color and shape of candy and takes the drug
  • A person with impaired abilities or reasoning inadvertently takes the drug assuming it may help
  • An elder person forgets that they just too the drug and takes it again

While the only true motivation for an intentional overdose is to harm oneself or commit suicide, the desire to increase the high that a person gets from a drug can also lead to an overdose.

Ritalin Overdose Symptoms

Some of the symptoms of Ritalin overdose negatively impact a person’s physical health, while others impact a person’s emotional health. Ritalin overdose symptoms can include the following:

  • Increased body temperature
  • Headache
  • Nausea
  • Vomiting
  • Heart palpitations
  • Rapid heart rate
  • Dilated pupils
  • Sweating
  • Confusion
  • Hallucinations
  • Twitching muscles
  • Dry mouth
  • Abnormal heart rhythm
  • Flushing
  • Convulsions
  • Exaggerated reflexes
  • Tremors
  • Increased blood pressure
  • Euphoric feeling
  • Unconsciousness

Preventing Ritalin Overdose

Preventing accidental Ritalin overdose requires care and caution. To prevent overdose you can do the following:

  • Ensure that all prescribed and over-the-counter medications are properly stored
  • Count the pills in your prescribed medication to determine if pills are missing
  • Monitor the amount of over-the-counter medication that is being consumed by your family members
  • Establish a schedule and allotment of medications for the elderly so that they do not have to rely on their memory when taking medications

Ritalin overdose stemming from recreational use can also be prevented. Recognize that the behavior that led to overdose can lead to it again. Ritalin overdose can only be prevented through professional abuse or addiction help that will do the following:

  • Provide detox services to end physical drug use
  • Explore what factors in a person’s life are contributing to the decision to use
  • Determine whether Ritalin abuse is an issue of tolerance and dependency, or whether it is rooted in unresolved emotional issues

For people who experience an overdose as the result of non-prescribed Ritalin use, drug treatment is strongly recommended.

Get Help for Ritalin Abuse

If you are someone you know has experienced Ritalin abuse, addiction or overdose, find assistance returning to a life free from Ritalin. We can help you find the treatment that matches your needs and individual situation, so please call our toll-free helpline today. We are available 24 hours a day to answer any questions you might have about Ritalin addiction treatment. You can prevent a Ritalin overdose; please call.